Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 64, NWS Jackson, KY

September 25, 2009Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 25, 2009, 8:36 PM EDT for Rockcastle County, Kentucky. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2009, 8:36 PM EDT (00:36 UTC)
Expired
Sep 25, 2009, 10:15 PM EDT
In force
99 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Rockcastle County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 260036
FFWJKL
KYC203-260330-
/O.NEW.KJKL.FF.W.0064.090926T0036Z-090926T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
836 PM EDT FRI SEP 25 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 1130 PM EDT

* AT 825 PM EDT...THE PUBLIC REPORTED WATER OVER A BRIDGE            
  ALONG HIGHWAY 1912 JUST NORTH OF HIGHWAY 1004 IN THE ORLANDO
  AREA. HIGH WATER WAS ALSO REPORTED ALONG CLIMAX ROAD IN THE        
  ORLANDO AREA. THE PUBLIC REPORTED THAT WATER ALONG WOLFE 
  CREEK WAS STILL RISING.

FLASH FLOODING ALONG WOLFE CREEK AND SMALLER TRIBUTARIES NEAR
THE ORLANDO AREA WILL CONTINUE THROUGH THIS EVENING. THOSE
THAT LIVE NEAR AND ALONG THE CREEK SHOULD SEEK HIGHER GROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3739 8426 3736 8423 3735 8426 3737 8428
      3738 8428

$$


GEOGERIAN
1 follow-up statement
000 
WGUS73 KJKL 260215
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1015 PM EDT FRI SEP 25 2009

KYC203-260223-
/O.CAN.KJKL.FF.W.0064.000000T0000Z-090926T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKCASTLE KY-
1015 PM EDT FRI SEP 25 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL ROCKCASTLE
COUNTY...

REPORTS FROM THE PUBLIC HAVE INDICATED THAT RISES ALONG ROUNDSTONE 
CREEK HAVE SLOWED NEAR THE ORLANDO AREA. WHILE THE FLASH FLOOD 
WARNING IS CANCELLED...AN AREAL FLOOD WARNING HAS BEEN 
ISSUED...WHICH INCLUDES THE ORLANDO AREA. THE AREAL FLOOD WARNING 
WILL EXPIRE AT 8 AM SATURDAY MORNING.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3739 8426 3736 8423 3735 8426 3737 8428
      3738 8428

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 7:42 PM EDT, 54 minutes earlier.

Area forecast discussion, Sep 25, 7:42 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
742 PM EDT FRI SEP 25 2009

.SHORT TERM.../TONIGHT THROUGH SUNDAY/

SHRA/TSRA HAVE BEGUN TO OVER SPREAD OUR SRN COUNTIES. HEAVIEST
CONCENTRATION WAS ALONG AND SOUTH OF THE HAL ROGERS PARKWAY BUT THE
TREND IS NORTH. WITH ADDITIONAL ACTIVITY IN TN EXPECT TREND TO
CONTINUE. CLOUD COVER HAS RESTRICTED FOR MOST OF THE CWFA...HOWEVER
THE CELLULAR NATURE OF THE CLOUDS IN THE SOUTH HAVE ALLOWED THOSE
LOCATIONS TO EXCEED THEIR FCST HIGHS BY A COUPLE DEG. WITH THE
SETTING SUN THE CLOUDS SHOULD RETURN TO STRAUS AND COVERAGE WILL
INCREASE TO BLANKET OVC. THIS WILL HOLD LOW TEMPS UP AND EVEN WITH
LIKELY POPS TONIGHT AND NEARLY 100 POP ON SAT WILL KEEP TEMPS A DEG
OR TWO BETWEEN THE MOS MAX/MIN RANGE. MODELS IN GOOD AGREEMENT ON THE
PASSAGE OF THE COLD FNT SAT AFTERNOON/EVENING AND THE CESSATION OF
THE HEAVY PCPN. COULD BE A FEW LINGERING SPRINKLES BEHIND THE FNT BUT
THE HEAVY PCPN WILL END BY MIDNIGHT SAT NIGHT. WILL UPDATE THE FLASH
FLOOD WATCH THIS EVENING TO REFRESH THE WORDING BUT THE TIMING STILL
LOOKS GOOD. ACCUMULATED PCPN FCST TO RANCE FROM 3-4 INCHES IN THE KY
AND CUMBERLAND RIVER HEADWATERS DOWN TO 1.5 TO 2 TOWARDS THE I-75 AND
I-64 CORRIDORS.

.LONG TERM.../SUNDAY NIGHT THROUGH FRIDAY/

MODELS ARE IN GOOD AGREEMENT UNTIL THE END OF THE PERIOD. UPPER
LEVEL LOW PRESSURE OVER THE NORTHERN TIER...MINNESOTA PIVOTS DOWN
INTO THE GREAT LAKES REGION. IN RESPONSE...CORRESPONDING SFC FRONTAL
BOUNDARY SWEEPS ACROSS THE REGION MONDAY MORNING. MODELS INDICATE A
LIMITED AMOUNT OF MOISTURE WITH THIS FAST MOVING BOUNDARY. BUT WITH
SUCH A POTENT SYSTEM...GOOD BOUNDARY LAYER DYNAMICS...COULD NOT RULE
OUT SOME ISOLD TO SCT SHOWERS ALONG THE FRONT ITSELF. THEREFORE...
REINTRODUCED A SLIGHT POP INTO THE FORECAST BY DAWN MONDAY. A MUCH
COOLER...DRIER AIR MASS FILLS INTO EASTERN KENTUCKY BEHIND THE
DEPARTING COLD FRONT FOR A TRUE TASTE OF SOME FALL LIKE WEATHER. THE
REMAINDER OF THE EXTENDED FORECAST REMAINS DRY WITH A VERY GRADUAL
MODERATION IN TEMPS. WITH THE OPERATIONAL GFS SO MUCH FASTER WITH
THE SYNOPTIC PATTERN...AND A SECOND FRONTAL SYSTEM AT THE END OF THE
PERIOD AS COMPARED TO THE ECMWF AND ENSEMBLE MEAN...DECIDED TO SLOW
THE REBOUND OF TEMPERATURES THROUGH THE WEEK VERSUS MOS GUIDANCE.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

NUMEROUS SHOWERS AND THUNDERSTORMS WITH IFR CONDITIONS WILL GENERALLY
WEAKEN INTO THE EVENING HOURS...HOWEVER A RESURGENCE OF WIDESPREAD
PRECIPITATION AND IFR CONDITIONS WILL MOVE BACK IN BEFORE DAWN AS A
COLD FRONT AND AN ASSOCIATED LOW PRESSURE SYSTEM NEAR THE AREA. RAIN
WILL BE HEAVY AT TIMES DURING THE DAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...DUSTY
LONG TERM....RAY
AVIATION...GEOGERIAN
Hazardous weather outlook, Sep 25, 3:46 PM EDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
346 PM EDT FRI SEP 25 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-262300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
346 PM EDT FRI SEP 25 2009

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT. HEAVY RAIN IS
POSSIBLE ON SATURDAY AND SATURDAY EVENING AND MAY RESULT IN SOME
LOCALIZED FLASH FLOODING. RAINFALL FROM THIS EXTENDED RAIN EVENT AND
THE CURRENTLY SATURATED GROUND WILL CAUSE AREA RIVERS TO RISE BUT THEY
SHOULD STAY BELOW FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAINFALL GREATER THAN
ONE INCH AND ANY OBSERVATIONS OF LOCALIZED FLASH FLOODING.

JJ/DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:43 PM EDTAreal Flood AdvisoryJKLLeslie2 hr
Sep 25, 10:12 PM EDTAreal Flood WarningJKLRockcastle10 hr
Sep 26, 5:41 AM EDTAreal Flood AdvisoryJKLJackson, Laurel, Pulaski, Rockcastle, Wayne6 hr
Sep 26, 6:06 AM EDTFlash Flood WarningJKLPulaski, Wayne6 hr
Sep 26, 7:49 AM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan4 hr
Sep 26, 7:56 AM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more3 hr
Sep 26, 8:01 AM EDTFlash Flood WarningJKLClay, Jackson, Laurel, Pulaski, Rockcastle, Wayne4 hr
Sep 26, 8:20 AM EDTFlash Flood WarningJKLKnox, Laurel, Whitley4 hr
Sep 26, 8:40 AM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Lee, Leslie, Owsley, Perry and 1 more2 hr
Sep 26, 9:29 AM EDTAreal Flood AdvisoryJKLBell, Harlan2 hr
Sep 26, 9:32 AM EDTFlash Flood WarningJKLBreathitt, Clay, Jackson, Owsley3 hr
Sep 26, 9:50 AM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Martin and 3 more3 hr
Sep 26, 10:57 AM EDTAreal Flood AdvisoryJKLElliott, Morgan, Rowan2 hr
Sep 26, 11:43 AM EDTAreal Flood AdvisoryJKLBell, Knox, Laurel, McCreary, Pulaski, Rockcastle and 2 more4 hr
Sep 26, 11:57 AM EDTAreal Flood WarningJKLRockcastle3 hr
Sep 26, 2:00 PM EDTAreal Flood AdvisoryJKLBell, Floyd, Harlan, Knott, Leslie, Letcher and 2 more3 hr
Sep 26, 3:41 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Leslie, Magoffin, Perry2 hr
Sep 26, 4:35 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Menifee, Montgomery, Powell, Rowan113 min

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.